Nitrous oxide-induced subacute combined degeneration presenting with dystonia and pseudoathetosis: A case report

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Purpose: Nitrous oxide (N2O) is neurotoxic by interfering with vitamin B12 bioavailability. The clinical picture is indistinguishable to that of subacute combined degeneration (SCD). A movement disorder might occur though it is not a characteristic feature. We report a patient with N2O-induced SCD, exhibiting a combination of different involuntary movements. Case Report: A 20-year-old woman presented with one month of progressive unsteady gait, involuntary movements and tingling sensation in a stocking-glove distribution. She had used N2O and ketamine intermittently for recreational purposes for about two years. Neurological examination demonstrated normal cranial nerve functions except for dystonia in the facial muscle and tongue. Her muscle strength was full, but there were bilateral hyperreflexia and extensor plantar response. She exhibited dystonia in four limbs with athetoid movement in fingers and toes, worsened by eye closure. Vibration and proprioception were impaired. Laboratory tests revealed anemia (Hb: 9.9 g/dl) with normal mean corpuscular volume (85.7 fL) and decreased iron level (22 μg/dl) while other results were normal including serum vitamin B12 level (626 pg/ml). Magnetic resonance imaging showed a hyperintense lesion from C1 to C6 level in the posterior column. She was diagnosed as having SCD caused by N2O abuse, presenting with generalized dystonia and pseudoathetosis. The involuntary movements disappeared with vitamin B12 supplementation. Conclusion: Movement disorders may be the rare manifestations of SCD associated with N2O abuse. Early recognition of the etiology is vital because it is treatable with vitamin B12 and methionine.

Original languageEnglish
Pages (from-to)50-55
Number of pages6
JournalActa Neurologica Taiwanica
Volume25
Issue number2
Publication statusPublished - Jan 1 2016

Fingerprint

Subacute Combined Degeneration
Dystonia
Nitrous Oxide
Vitamin B 12
Dyskinesias
Movement Disorders
Athetosis
Kinesthesis
Babinski's Reflex
Neurologic Gait Disorders
Facial Muscles
Proprioception
Abnormal Reflexes
Erythrocyte Indices
Cranial Nerves
Neurologic Examination
Ketamine
Muscle Strength
Toes
Vibration

Keywords

  • Dystonia
  • Nitrous oxide
  • Pseudoathetosis
  • Subacute combined degeneration

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Cite this

@article{85049218ebe645f7a7574f07bb73ec65,
title = "Nitrous oxide-induced subacute combined degeneration presenting with dystonia and pseudoathetosis: A case report",
abstract = "Purpose: Nitrous oxide (N2O) is neurotoxic by interfering with vitamin B12 bioavailability. The clinical picture is indistinguishable to that of subacute combined degeneration (SCD). A movement disorder might occur though it is not a characteristic feature. We report a patient with N2O-induced SCD, exhibiting a combination of different involuntary movements. Case Report: A 20-year-old woman presented with one month of progressive unsteady gait, involuntary movements and tingling sensation in a stocking-glove distribution. She had used N2O and ketamine intermittently for recreational purposes for about two years. Neurological examination demonstrated normal cranial nerve functions except for dystonia in the facial muscle and tongue. Her muscle strength was full, but there were bilateral hyperreflexia and extensor plantar response. She exhibited dystonia in four limbs with athetoid movement in fingers and toes, worsened by eye closure. Vibration and proprioception were impaired. Laboratory tests revealed anemia (Hb: 9.9 g/dl) with normal mean corpuscular volume (85.7 fL) and decreased iron level (22 μg/dl) while other results were normal including serum vitamin B12 level (626 pg/ml). Magnetic resonance imaging showed a hyperintense lesion from C1 to C6 level in the posterior column. She was diagnosed as having SCD caused by N2O abuse, presenting with generalized dystonia and pseudoathetosis. The involuntary movements disappeared with vitamin B12 supplementation. Conclusion: Movement disorders may be the rare manifestations of SCD associated with N2O abuse. Early recognition of the etiology is vital because it is treatable with vitamin B12 and methionine.",
keywords = "Dystonia, Nitrous oxide, Pseudoathetosis, Subacute combined degeneration",
author = "Chen, {Hung Ju} and Huang, {Chih Shan}",
year = "2016",
month = "1",
day = "1",
language = "English",
volume = "25",
pages = "50--55",
journal = "Acta Neurologica Taiwanica",
issn = "1019-6099",
publisher = "Taiwan Neurological Society",
number = "2",

}

TY - JOUR

T1 - Nitrous oxide-induced subacute combined degeneration presenting with dystonia and pseudoathetosis

T2 - A case report

AU - Chen, Hung Ju

AU - Huang, Chih Shan

PY - 2016/1/1

Y1 - 2016/1/1

N2 - Purpose: Nitrous oxide (N2O) is neurotoxic by interfering with vitamin B12 bioavailability. The clinical picture is indistinguishable to that of subacute combined degeneration (SCD). A movement disorder might occur though it is not a characteristic feature. We report a patient with N2O-induced SCD, exhibiting a combination of different involuntary movements. Case Report: A 20-year-old woman presented with one month of progressive unsteady gait, involuntary movements and tingling sensation in a stocking-glove distribution. She had used N2O and ketamine intermittently for recreational purposes for about two years. Neurological examination demonstrated normal cranial nerve functions except for dystonia in the facial muscle and tongue. Her muscle strength was full, but there were bilateral hyperreflexia and extensor plantar response. She exhibited dystonia in four limbs with athetoid movement in fingers and toes, worsened by eye closure. Vibration and proprioception were impaired. Laboratory tests revealed anemia (Hb: 9.9 g/dl) with normal mean corpuscular volume (85.7 fL) and decreased iron level (22 μg/dl) while other results were normal including serum vitamin B12 level (626 pg/ml). Magnetic resonance imaging showed a hyperintense lesion from C1 to C6 level in the posterior column. She was diagnosed as having SCD caused by N2O abuse, presenting with generalized dystonia and pseudoathetosis. The involuntary movements disappeared with vitamin B12 supplementation. Conclusion: Movement disorders may be the rare manifestations of SCD associated with N2O abuse. Early recognition of the etiology is vital because it is treatable with vitamin B12 and methionine.

AB - Purpose: Nitrous oxide (N2O) is neurotoxic by interfering with vitamin B12 bioavailability. The clinical picture is indistinguishable to that of subacute combined degeneration (SCD). A movement disorder might occur though it is not a characteristic feature. We report a patient with N2O-induced SCD, exhibiting a combination of different involuntary movements. Case Report: A 20-year-old woman presented with one month of progressive unsteady gait, involuntary movements and tingling sensation in a stocking-glove distribution. She had used N2O and ketamine intermittently for recreational purposes for about two years. Neurological examination demonstrated normal cranial nerve functions except for dystonia in the facial muscle and tongue. Her muscle strength was full, but there were bilateral hyperreflexia and extensor plantar response. She exhibited dystonia in four limbs with athetoid movement in fingers and toes, worsened by eye closure. Vibration and proprioception were impaired. Laboratory tests revealed anemia (Hb: 9.9 g/dl) with normal mean corpuscular volume (85.7 fL) and decreased iron level (22 μg/dl) while other results were normal including serum vitamin B12 level (626 pg/ml). Magnetic resonance imaging showed a hyperintense lesion from C1 to C6 level in the posterior column. She was diagnosed as having SCD caused by N2O abuse, presenting with generalized dystonia and pseudoathetosis. The involuntary movements disappeared with vitamin B12 supplementation. Conclusion: Movement disorders may be the rare manifestations of SCD associated with N2O abuse. Early recognition of the etiology is vital because it is treatable with vitamin B12 and methionine.

KW - Dystonia

KW - Nitrous oxide

KW - Pseudoathetosis

KW - Subacute combined degeneration

UR - http://www.scopus.com/inward/record.url?scp=84994479803&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84994479803&partnerID=8YFLogxK

M3 - Article

C2 - 27854092

AN - SCOPUS:84994479803

VL - 25

SP - 50

EP - 55

JO - Acta Neurologica Taiwanica

JF - Acta Neurologica Taiwanica

SN - 1019-6099

IS - 2

ER -